Billiards and nonholonomic distributions

Y. Baryshnikov, V. Zharnitsky

Research output: Contribution to journalArticlepeer-review

4 Citations (Scopus)

Abstract

In this note, we consider billiards with full families of periodic orbits. It is shown that the construction of a convex billiard with a "rational" caustic (i.e., carrying only periodic orbits) can be reformulated as a problem of finding a closed curve tangent to an (N - 1)-dimensional distribution on a (2N - 1)-dimensional manifold. We describe the properties of this distribution, as well as some important consequences for billiards with rational caustics. A very particular application of our construction states that an ellipse can be infinitesimally perturbed so that any chosen rational elliptic caustic will persist.

Original languageEnglish
Pages (from-to)2706-2710
Number of pages5
JournalJournal of Mathematical Sciences
Volume128
Issue number2
DOIs
Publication statusPublished - Jul 1 2005
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Statistics and Probability
  • Mathematics(all)
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Billiards and nonholonomic distributions'. Together they form a unique fingerprint.

Cite this